Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 382, NWS Paducah, KY

August 16, 20125 counties in Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Aug 16, 2012, 8:31 PM CDT for 5 counties in Kentucky. It was in force for 29 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2012, 8:31 PM CDT (01:31 UTC)
Expired
Aug 16, 2012, 9:00 PM CDT
In force
29 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

Counties Caldwell County, KY, Christian County, KY, Hopkins County, KY, Lyon County, KY, Trigg County, KY

What was reported inside it

TimeReportWhereRemark
Aug 16, 8:45 PM CDTTSTM WND DMG2 S Cadiz, KYTREE DOWN ON POWERLINE ACROSS STATE ROUTE 139 SOUTH OF CADIZ.
Aug 16, 8:45 PM CDTTSTM WND DMG4 N Cadiz, KYTREE DOWN ON CAR ON ADAMS MILL ROAD OFF OF STATE ROUTE 139 NORTH OF CADIZ. ONE PERSON TRAPPED...CONDITION UNKNOWN. EMERGENCY VEHICLES ENROUTE. REPORT RECEIVED 908 PM CDT BY NWS...TIME OF INCIDENT ESTIMATED FROM RADAR.
Aug 16, 8:45 PM CDTTSTM WND GST 581 W Gracey, KYSPOTTER REPORT FROM NEAR THE TRIGG...CHRISTIAN COUNTY LINE AROUND GRACEY.
Aug 16, 8:48 PM CDTTSTM WND DMG4 S Gracey, KYCHRISTIAN COUNTY EMERGENCY MANAGEMENT REPORTED A SEMI TRACTOR TRAILER HAD TIPPED OVER ON INTERSTATE 24 AT MILE MARKER 72. GRACEY FIRE AND RESCUE WERE ENROUTE TO SCENE.
Aug 16, 8:53 PM CDTTSTM WND GST 602 S Hopkinsville, KYREPORT NEAR LOVERS LANE AND PENNYRILE PARKWAY.
Aug 16, 8:55 PM CDTTSTM WND GST 652 S Hopkinsville, KYGUST REPORTED AT U.S. ROUTE 41A AND FORT CAMPBELL BLVD.
Aug 16, 9:08 PM CDTHAIL 0.52 Se Hopkinsville, KYSPORADIC REPORTS FROM SPOTTER AT PEMBROKE ROAD AND BYPASS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 3:27 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1468 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1468 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1539 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

710 
WUUS53 KPAH 170131
SVRPAH
KYC033-047-107-143-221-170200-
/O.NEW.KPAH.SV.W.0382.120817T0131Z-120817T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
831 PM CDT THU AUG 16 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALDWELL COUNTY IN WESTERN KENTUCKY...
  CHRISTIAN COUNTY IN SOUTH CENTRAL KENTUCKY...
  SOUTHWESTERN HOPKINS COUNTY IN NORTHWEST KENTUCKY...
  EASTERN LYON COUNTY IN WESTERN KENTUCKY...
  NORTHEASTERN TRIGG COUNTY IN WESTERN KENTUCKY...

* UNTIL 900 PM CDT.

* AT 830 PM CDT...STORM SPOTTERS REPORTED A LINE OF SEVERE
  THUNDERSTORMS PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM DAWSON SPRINGS TO
  COBB TO CADIZ...MOVING SOUTHEAST AT 50 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  CADIZ...HOPKINSVILLE...CROFTON...HAWKINS...ST. CHARLES...LAFAYETTE
  AND HERNDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3688 8813 3713 8801 3733 8786 3709 8734
      3684 8740 3663 8760
TIME...MOT...LOC 0131Z 301DEG 43KT 3716 8771 3700 8775
          3686 8789
WIND...HAIL 60MPH <.50IN

$$
1 follow-up statement
735 
WWUS53 KPAH 170151
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
851 PM CDT THU AUG 16 2012

KYC143-170201-
/O.CAN.KPAH.SV.W.0382.000000T0000Z-120817T0200Z/
LYON KY-
851 PM CDT THU AUG 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LYON COUNTY IN WESTERN
KENTUCKY IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 3685 8806 3694 8795 3697 8788 3699 8790
      3732 8783 3709 8734 3684 8740 3663 8760
TIME...MOT...LOC 0151Z 301DEG 43KT 3701 8747 3685 8751
          3672 8765

$$

KYC033-047-107-221-170200-
/O.CON.KPAH.SV.W.0382.000000T0000Z-120817T0200Z/
TRIGG KY-CALDWELL KY-CHRISTIAN KY-HOPKINS KY-
851 PM CDT THU AUG 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
HOPKINS COUNTY IN NORTHWEST KENTUCKY...AND CHRISTIAN COUNTY IN SOUTH
CENTRAL KENTUCKY...AND EASTERN CALDWELL AND NORTHEASTERN TRIGG
COUNTIES IN WESTERN KENTUCKY UNTIL 900 PM CDT...

AT 848 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CROFTON TO
HOPKINSVILLE TO 12 MILES SOUTHEAST OF CADIZ...MOVING SOUTHEAST AT 50
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3685 8806 3694 8795 3697 8788 3699 8790
      3732 8783 3709 8734 3684 8740 3663 8760
TIME...MOT...LOC 0151Z 301DEG 43KT 3701 8747 3685 8751
          3672 8765
WIND...HAIL 60MPH <.50IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:31 PM CDT, 2 hours earlier.

Area forecast discussion, Aug 16, 6:31 PM CDT, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
631 PM CDT THU AUG 16 2012

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 150 PM CDT THU AUG 16 2012

CONVECTION TAKING SHAPE IN UNSTABLE AIRMASS OVER SOUTHERN
MISSOURI...AND ALONG INTERSTATE 64 IN SOUTHERN ILLINOIS. FORECAST
STILL ON TRACK...WITH SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED
INTO TONIGHT...AS A FRONTAL BOUNDARY MOVES SOUTH ACROSS THE AREA.
A FEW STRONG TO SEVERE STORMS EXPECTED...ESPECIALLY INTO THE
EVENING HOURS.

POPS WILL DIMINISH FROM NORTH TO SOUTH FRIDAY MORNING...WITH MAINLY
DRY WEATHER FORECAST BY FRIDAY NIGHT. MOISTURE IS NEVER SHUNTED
TOO FAR SOUTH OF THE AREA THIS WEEKEND. SOME OF THE MODELS SUGGEST
PRECIP THIS WEEKEND...BUT A CONSENSUS HAS NOT BEEN REACHED AT THIS
TIME. WILL HOLD ON ANY POP INCLUSION...AND MONITOR THE TRENDS.
AFTER A WARM HUMID DAY TODAY...IT WILL NOT BE A WARM FRIDAY
THROUGH THE WEEKEND IN THE WAKE OF THE FRONT. GFS MOS STILL SEEMS
A BIT TOO COOL.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 150 PM CDT THU AUG 16 2012

AN UPPER LEVEL TROF WILL REMAIN OVER THE EASTERN HALF OF THE U.S.
SUNDAY AND THROUGH MUCH OF THE WORK WEEK.  UNSEASONABLY COOLER AND
DRIER AIR AT THE SURFACE WILL PERSIST THROUGH TUESDAY...THEN A
RETURN OF SOUTHERLY FLOW WILL BRING WARMER AIR AND INCREASING DEW
POINTS TO THE PAH FORECAST AREA WEDNESDAY INTO THURSDAY.  GFS AND
ECMWF KEEP US DRY THROUGH WEDNESDAY...THEN GFS BRINGS LOW PRESSURE
AND SIGNIFICANT PRECIP TO THE REGION WEDNESDAY NIGHT AND ESPECIALLY
INTO THURSDAY.  ECMWF KEEPS US DRY THROUGH THE FORECAST PERIOD WITH
A SURFACE HIGH JUST OFF TO OUR SOUTHEAST.  CONSENSUS AT THIS TIME IS
TO KEEP THE AREA DRY...BUT FORECAST CONFIDENCE IS LOWER FOR THIS
TIME PERIOD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 625 PM CDT THU AUG 16 2012

FOR THE FIRST THREE TO SIX HOURS OF THIS FORECAST PERIOD...CONVECTIVE
ACTIVITY NEAR THE KCGI/KPAH TAF SITES MAY BECOME PROBLEMATIC WITH
RESPECT TO CEILINGS AND VISIBILITIES. SHORT RANGE GUIDANCE SHOWS
SOME DISORGANIZATION WITH THE SYSTEM DURING THE EVENING HOURS OVER
SOUTHEAST MISSOURI...WEST KENTUCKY. FURTHER TO THE NORTHEAST...FOR
THE KEVV/KPAH TAFS...CONVECTIVE LINE WILL LIKELY REMAIN MORE
CONSISTENT FROM 00Z-03Z FRIDAY...WITH MVFR/IFR CEILINGS AND
VISIBILITIES LIKELY. AS THE FRONTAL BOUNDARY SLOW DURING THE
EVENING AND OVERNIGHT HOURS...PERIODIC SHOWERS WILL BE THE RULE
THROUGH 12Z-15Z FRIDAY...BUT WITH VFR CEILINGS BEING THE RULE.
AFTER 15Z...CEILINGS SHOULD BECOME UNRESTRICTED AT ALL TAF
SITES AS THE FRONTAL BOUNDARY MOVES WELL SOUTH OF THE AIRPORTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

AVIATION...SMITH
Hazardous weather outlook, Aug 16, 3:40 AM CDT, 16 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
340 AM CDT THU AUG 16 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
340 AM CDT THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF STORMS TODAY AND TONIGHT. THIS INCLUDES
A SLIGHT RISK OF SEVERE STORMS. THE BEST CHANCE TIME PERIOD FOR
SEVERE STORMS WILL BE THIS AFTERNOON AND EVENING...AND THE MAIN
HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STORMS WILL END FRIDAY MORNING. SEVERE STORMS ARE NOT ANTICIPATED
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER TODAY INTO TONIGHT.

In the hours before

Local storm report, Aug 16, 7:17 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
717 PM CDT THU AUG 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             CHANDLER                38.04N 87.37W
08/16/2012  E0.50 INCH       WARRICK            IN   BROADCAST MEDIA

            SLIGHTLY LESS THAN DIME SIZE HAIL.

&&

K. SMITH
Local storm report, Aug 16, 7:32 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
732 PM CDT THU AUG 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     TSTM WND GST     WEST PADUCAH            37.08N 88.74W
08/16/2012  M59 MPH          MCCRACKEN          KY   ASOS

            WIND MEASURED AT BARKLEY REGIONAL AIRPORT IN WEST
            PADUCAH, KENTUCKY. EARLIER GUST OF 54 MPH AT 721 PM CDT.
            HAIL LESS THAN 1/4 INCH.

&&

K. SMITH
Local storm report, Aug 16, 7:37 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
737 PM CDT THU AUG 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND GST     PADUCAH                 37.07N 88.64W
08/16/2012  E70 MPH          MCCRACKEN          KY   NWS EMPLOYEE

            ESTIMATED WIND NEAR LOURDES HOSPITAL IN PADUCAH,
            KENTUCKY.

&&

K. SMITH
Special weather statement, Aug 16, 8:00 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
800 PM CDT THU AUG 16 2012

KYZ006-008-009-011>013-016-017-021-022-170200-
GRAVES-MARSHALL-CALLOWAY-LYON-TRIGG-CALDWELL-HOPKINS-CHRISTIAN-
MUHLENBERG-TODD-
INCLUDING THE CITIES OF...MAYFIELD...BENTON...MURRAY...
EDDYVILLE...CADIZ...PRINCETON...MADISONVILLE...HOPKINSVILLE...
GREENVILLE...ELKTON
800 PM CDT THU AUG 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 TO 60 MPH WINDS OVER THE
SOUTHERN PURCHASE AND PENNYRILE REGIONS OF WEST KENTUCKY...

A NEARLY SOLID LINE OF SHOWERS AND THUNDERSTORMS...MOVING
SOUTHEAST AROUND 40 MPH...WILL CONTINUE TO MOVE THROUGH WEST
KENTUCKY THIS EVENING.

WINDS ALONG AND JUST BEHIND THE LEADING EDGE OF THESE
THUNDERSTORMS MAY PRODUCE WIND GUSTS RANGING BETWEEN 40 AND 60
MPH...WITH ISOLATED HIGHER GUSTS POSSIBLE IN STRONGER STORMS.

SHOULD THE LINE MAINTAIN ITS CURRENT SPEED AND DIRECTION...THE
LEADING EDGE OF THE LINE OF THUNDERSTORMS SHOULD MOVE NEAR A
GREENVILLE...CROFTON...CADIZ...NEW CONCORD KENTUCKY LINE BY 9 PM CDT.

IN ADDITION TO THE WIND GUSTS...HEAVY RAIN...UP TO AN INCH IN AN
HOUR WILL ACCOMPANY THE LINE OF THUNDERSTORMS. THIS MAY CAUSE
BRIEF FLOODING OF DITCHES...STREAMS AND LOW LYING AREAS...AS WELL
AS CAUSE PONDING OF WATER ON AREA ROADWAYS. AVOID DRIVING IN OR
NEAR ROADS WITH WATER OVER THEM AND SEEK ALTERNATE ROUTES.

DANGEROUS LIGHTNING HAS ALSO BEEN OCCURRING WITH THESE STORMS...SO
STAY INDOORS AND AWAY FROM ELECTRICAL APPLIANCES WHEN STORMS ARE
OVERHEAD.

SMITH
Local storm report, Aug 16, 8:15 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
815 PM CDT THU AUG 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     TSTM WND GST     GRAND RIVERS            37.01N 88.24W
08/16/2012  M55 MPH          LIVINGSTON         KY   PUBLIC

            REPORT NEAR KENTUCKY DAM. REPORT RELAYED TO NWS EMPLOYEE.

&&

K. SMITH
Local storm report, Aug 16, 8:26 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
826 PM CDT THU AUG 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     TSTM WND GST     EDDYVILLE               37.08N 88.08W
08/16/2012  E60 MPH          LYON               KY   TRAINED SPOTTER

            SPOTTER HEARD BRANCHES BREAKING OFF TREES...WAS WITHOUT
            POWER AT HIS LOCATION.

&&

K. SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:09 PM CDTSevere Thunderstorm WarningPAHBallard36 min
Aug 16, 7:20 PM CDTSevere Thunderstorm WarningPAHBallard, McCracken25 min
Aug 16, 7:25 PM CDTSevere Thunderstorm WarningPAHDaviess, Henderson, McLean35 min
Aug 16, 7:34 PM CDTSevere Thunderstorm WarningPAHCrittenden, Graves, Livingston, McCracken, Marshall26 min
Aug 16, 8:59 PM CDTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins, Lyon, Muhlenberg, Todd and 1 more31 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.